Ouch, my back hurts! …..
Q: I am a 45-year-old woman, plump, though not fat, and I have a severe backache. The pain is quite bad at times. I find it difficult to stand and walk, and have developed a waddling gait. The orthopaedic surgeon says I have “spondylolisthesis”. What can I do?
[amazon_link asins=’B01MF70QHZ,1503033066,0968871518,B01N7PDC9T,B00YUFM4KA,1463786670,B013XFB89A,1489979735,B00NL0QA0A’ template=’ProductCarousel’ store=’finmeacur-20′ marketplace=’US’ link_id=’1adfbaac-2e84-11e7-8943-9d7ee63a5509′]
A: Spondylolisthesis is a condition where one of the vertebrae (bones of the backbone) slips in relation to the one below. This causes it to press on the nerves. There is pain and weakness of the muscles, causing the symptoms you have mentioned. It occurs, to some degree, in 30-40 per cent of women by the time they are 65 years old. Many have no symptoms at all, whereas others have the problems you have mentioned.
Initially, you can try to bring down your weight so that your BMI (weight in kilograms divided by height in metre squared) is 23. You can also go for physiotherapy, and wear a lumbar support belt when the pain is severe. If these simple solutions do not work in 6-8 months, and the pain is still severe, you may need corrective surgery.
Q: My mother is affected by “hypothyroid” and has become clumsy and slow. She also has swollen legs. The doctor has not given any tonics and, I feel, is not treating her properly.
[amazon_link asins=’B00M13NHFY,B00S8PW6P6,1614480303,0615825796,0060740957,B0013OZCGE,B00NC6D8YY,B00ZIFUMB4,B01EYXJPAO’ template=’ProductCarousel’ store=’finmeacur-20′ marketplace=’US’ link_id=’6755b46e-2e84-11e7-ae26-35e195d73078′]
A: The thyroid gland produces thyroid hormone and this is essential for the cells in the body to function properly. Iodine is essential for the formation of this hormone. Many places in India are deficient in iodine. Because of this, the government began marketing iodised salt for cooking.
Treatment for hypothyroidism consists of tablets that replace the hormone. They are to be taken once a day on an empty stomach. The dose is gradually increased at fortnightly or monthly intervals till the patient becomes normal. Your doctor is on the right track. Your mother is being given specific medication and not a lot of unnecessary tonics.
Q: I have been advised surgery for allergic sinusitis but want to try medication first. Please help.
[amazon_link asins=’B005CAR6NM,B005RWFPF6,B005GWTLRK,B0009PBWX0,B01MDRIFQV,B000TMPBQW,B014D8QLNO,B01MSJZU1T,B002LML4TG’ template=’ProductCarousel’ store=’finmeacur-20′ marketplace=’US’ link_id=’5b1e747c-2e85-11e7-afc2-4731a8734ebc’]
A: If you are sure the diagnosis is “allergic sinusitis”, you could
• use a steroid nasal spray twice a day;
• take a non-sedating antihistamine at night;
• take steam inhalations twice a day;
• avoid cigarette smoke;
• stop using room freshen-ers and vaporising mosquito repellents;
• walk or jog 40 minutes a day.
Give this a three-month trial. If this does not work, opt for the surgery suggested.
Are we infertile?
Q: We have a 5-year-old daughter. We have stopped used condoms for the last four months. But my wife has not become pregnant. Can we take ayurvedic medication for vigour, health and fertility advised in the media?
[amazon_link asins=’B01MS7GNIK,B01NAUEOUA,B00JVA8RO6,B01N1LZK4I,B0157CTDS0,B01F4IRDPW,B01N0APH2O,B01JAHQ1HE,B00O4CPW6C’ template=’ProductCarousel’ store=’finmeacur-20′ marketplace=’US’ link_id=’43b49e3d-2edd-11e7-b177-a7b502e645c3′]
A: It is advisable to try frequent unprotected intercourse for at least a year before you opt for medical opinion, medication and intervention. After all, you had no problem in conceiving the first child!
If your wife still does not conceive, it is better for both of you to go for medical evaluation. This way, you will know if, over the years, either of you has developed a health problem that’s interfering with fertility.
Q: My mother is 70 years old. She finds walking painful as she has osteoarthritis of her right hip. The doctor here has advised replacement surgery. Will she be able to tolerate it at this age? She also has diabetes and high blood pressure.
[amazon_link asins=’B00Q08M4UA,1591026156,0312990634,1541100182,B01AJKWX2S,B00006FE3S,150241113X,1457513838,B0112M60KI’ template=’ProductCarousel’ store=’finmeacur-20′ marketplace=’US’ link_id=’7896d38b-2edd-11e7-a3e8-0350c282e109′]
A: Life expectancies are increasing and your mother can easily expect to live for another 14-15 years. Doing so with continuous pain may be difficult. The diabetes and hypertension can and should be controlled with medication. Today anaesthesia is very specialised and the old, young, ill and infirm are all able to safely undergo surgery. The benefits of being able to walk without pain are immeasurable. Remember, the queen mother in England had successful hip replacement surgery at the age of 95. She finally died of other causes at 101.
Young and high on BP
Q: My brother is 21 years old and his blood pressure is 180/100. It is not coming down with medicine. Can we try naturopathy?
[amazon_link asins=’B01KAHYG0C,B00WIPQY5A,1442215178,B000S0CVDQ,B00E4QT1XS,B06VW8LCVC,B00TG9CBYO,B00CZTBJHC,B01HXVF4UE’ template=’ProductCarousel’ store=’finmeacur-20′ marketplace=’US’ link_id=’cf185df8-2edd-11e7-a3aa-dbe1b7b05fa4′]
A: High blood pressure occurs without any identifiable cause in 95 per cent of the cases. In the remaining five per cent a correctable disease process, like disease or abnormalities of the kidney, tumours of the kidney or adrenals, heart disease or abnormalities of the blood vessels can be found. Since your brother is very young, he must be investigated for a correctable cause of hypertension. If nothing is found, you can consider other treatment options.
Q: I am a diabetic on medication. Can I eat only fruits twice a week?
[amazon_link asins=’0373892845,B017BZYBHO,B01BNW5EFO,B00AJD23Y4,B00HF4T0IW,B01J4F4ADE,B00MXOVBO0,1119090725′ template=’ProductCarousel’ store=’finmeacur-20′ marketplace=’US’ link_id=’568a21e8-2ede-11e7-8315-f38f41e18eff’]
A: Your medication must have been adjusted as per your diet, activity and consequent blood sugar levels. A sudden alteration in any of these would cause the sugars to spiral out of control unless the medication is also adjusted on that day.
Sources: The Telegraph (Kolkata, India)
Related articles by Zemanta
- Heart Risk for Diabetics May Be Exaggerated (time.com)
- ‘Polypill’ could reduce heart disease, stroke: Researchers (canada.com)
- Hypertension Treatment Shows Promise (cbsnews.com)